Alert archive / Montana / Special Weather Statements in 2010

Special Weather Statement, NWS Great Falls, MT

August 5, 2010Lewis and Clark County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2010, 7:21 PM MDT for Lewis and Clark County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2010, 7:21 PM MDT (01:21 UTC)
Expired
Aug 5, 2010, 8:00 PM MDT
In force
39 min
Issued by
NWS Great Falls, MT

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 107 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 7:30 PM MDTTSTM WND DMG1 Wnw Marysville, MTTREE BLOWN DOWN AT SKI AREA. ESTIMATED WIND GUST OF 45 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2010-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2010-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2411 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WWUS85 KTFX 060121
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU AUG 5 2010

MTZ014-060200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
721 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 800 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF GARRISON...OR 21 MILES WEST
OF HELENA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE 
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYSVILLE AND CANYON
CREEK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4709 11249 4695 11193 4662 11230 4664 11233
      4664 11240 4669 11243 4669 11253 4670 11255
      4683 11257
TIME...MOT...LOC 0122Z 203DEG 20KT 4667 11246

$$

MLS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:51 PM MDT, 30 minutes earlier.

Area forecast discussion, Aug 5, 6:51 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 5 2010

.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS IN SOUTHWEST MONTANA
HAS HELD TOGETHER MUCH BETTER THAN ANTICIPATED. HAVE UPDATED TO
INCREASE POPS IN SOUTHERN PORTIONS OF CENTRAL MONTANA. WILL
CONTINUE TO MONITOR THE SITUATION THROUGHOUT THE EVENING AND MAY
NEED TO UPDATE AGAIN IF THE LINE CONTINUES TO MOVE NORTH. MPJ

&&

.AVIATION...
UPDATED 0050Z.
SCATTERED SHOWERS ACROSS SOUTHWEST MONTANA WILL MOVE NORTHEAST
INTO SOUTHERN PORTIONS OF CENTRAL MONTANA THIS EVENING...
AFFECTING KHLN AND POSSIBLY KGTF. ALL ACTIVITY IS EXPECTED TO
DISSIPATE BY 06Z WITH SCATTERED TO BROKEN MID AND HIGH LEVEL
CLOUDS PREVAILING THROUGH 18Z FRIDAY FOR VFR CONDITIONS.
ANOTHER...STRONGER...DISTURBANCE WILL PUSH INTO SOUTHWEST AND
CENTRAL MONTANA FRIDAY AFTERNOON FOR SCATTERED TO NUMEROUS
THUNDERSTORMS...SOME POSSIBLY BECOMING STRONG TO SEVERE. MPJ

&&

.PREV DISCUSSION...
/ISSUED 540 PM MDT THU AUG 5 2010/
THIS AFTERNOON THROUGH SATURDAY EVENING...RIDGE OF HIGH PRESSURE
OVER CENTRAL MT IS KEEPING SKIES CLEAR ACROSS MOST OF THE REGION
THIS AFTN. ONLY AREA OF ACTIVITY IS WITH LEADING EDGE OF MONSOONAL
MOISTURE ALONG THE WEST SIDE OF THE RIDGE AXIS THAT IS BEGINNING
TO GENERATE THUNDERSTORMS OVER FAR SOUTHWEST MT. STORMS WILL
BECOME A LITTLE MORE WIDESPREAD OVER BEAVERHEAD/MADISON/GALLATIN
COUNTIES THIS AFTN/EVE AS MOISTURE PUSHES SLOWLY NORTHWARD...THEN
STORMS WILL DISSIPATE AROUND SUNSET. TOMORROW STILL LOOKING TO BE
QUITE ACTIVE AS MONSOONAL MOISTURE MOVES INTO CENTRAL MT...WHERE
IT WILL COMBINE WITH INSTABILITY AND ADDITIONAL MOISTURE
ASSOCIATED WITH A SHORTWAVE TROF MOVING EAST FROM WA/OR. THE
RESULT WILL BE SCATTERED TO NUMEROUS THUNDERSTORMS AFFECTING ALL
PORTIONS OF THE CWA THRU THE MID-AFTN AND EVENING HOURS. SEVERAL
OF THESE STORMS COULD BE STRONG-TO-SEVERE WITH WINDS IN EXCESS OF
50 MPH BEING THE MAIN THREAT. A FEW STORMS MAY ALSO PRODUCE LARGE
HAIL. STORMS WILL DISSIPATE AND MOVE EASTWARD LATE FRI NIGHT.
FAIRLY PLEASANT CONDITIONS EXPECTED ON SAT WITH CLEAR TO PARTLY
CLOUDY SKIES BEHIND THE EXITING SHORTWAVE TROF. ANOTHER POCKET OF
MOISTURE WILL MOVE INTO SW MT SAT EVE...GENERATING ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS THERE. TEMPERATURES WILL SOAR TO 5 TO
10 DEG ABOVE NORMAL TOMORROW WITH LOW-MID 90S ACROSS THE CENTRAL
PLAINS FROM GREAT FALLS EASTWARD. SLIGHTLY COOLER AIR BEHIND THE
WEATHER SYSTEM ON FRI WILL PUSH TEMPS BACK TO THE LOW-MID 80S ON
SATURDAY. WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY NIGHT...00Z MEDIUM RANGE MODELS ARE
IN GOOD AGREEMENT FOR SATURDAY NIGHT THROUGH TUESDAY...BUT THEN THEY
BEGIN TO DIVERGE AFTER THAT. THE TREND OF THE FORECAST MODELS FOR
THE LAST FEW NIGHTS CONTINUES THROUGH TUESDAY...AS THE UPPER LEVEL
TROUGH OF LOW PRESSURE DEEPENS ALONG THE PACIFIC NORTHWEST COAST.
THIS WILL KEEP A WARM AND UNSTABLE SOUTHWEST FLOW ALOFT WITH
OCCASIONAL EMBEDDED DISTURBANCES OVER THE GREAT FALLS FORECAST AREA.
HOWEVER...THE GFS AND ECMWF/GEM MODELS DISAGREE OVER HOW MUCH
MOISTURE WILL ACCOMPANY THESE DISTURBANCES. THE GFS IS GENERALLY
DRY...WHILE THE ECMWF/GEM MODELS ARE SOMEWHAT MORE MOIST. IF THE
PATTERN IS AS UNSETTLED AS BOTH MODELS SUGGEST...THOUGH...IT WOULD
NOT TAKE MUCH TO GENERATE A FEW THUNDERSTORMS THAT MOVE OUT OVER
THE PLAINS. THEREFORE...HAVE ADDED A SLIGHT CHANCE OF
THUNDERSTORMS TO LOWER ELEVATIONS TO GO WITH THE CHANCE FOR
THUNDERSTORMS ALREADY IN PLACE IN THE MOUNTAINS. TEMPERATURES WILL
ALSO REMAIN 3 TO 5 DEGREES ABOVE NORMAL DURING THIS TIME. AFTER
TUESDAY...THE MODELS DIFFER IN THEIR SOLUTIONS. THE ECMWF/GEM
MODELS SWING THE UPPER LEVEL TROUGH EAST TOWARD MONTANA FOR A
RELATIVELY COOL AND CONTINUED UNSETTLED PATTERN. THE GFS KEEPS
THIS UPPER TROUGH ALONG THE PACIFIC COAST AND AN UPPER LEVEL RIDGE
OF HIGH PRESSURE OVER MONTANA...FOR A DRY AND CONTINUED WARM
FORECAST. THE MAIN CONCERN FROM THIS IS THAT THE PREVIOUS ECMWF
SOLUTION WAS MORE LIKE THE CURRENT GFS SOLUTION...AND THE PREVIOUS
GFS SOLUTION WAS MORE LIKE THE CURRENT ECMWF SOLUTION.
THEREFORE...CONFIDENCE IS LOW REGARDING THIS PORTION OF THE
FORECAST. DURING THIS PERIOD...MODELS PERSIST IN BRINGING
DISTURBANCES OVER THE AREA...SO HAVE CONTINUED WITH AT LEAST A
SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS OVER THE AREA. HAVE ALSO
KEPT TEMPERATURES FAIRLY CONSISTENT WITH THE TREND IN THE EARLY
PORTION OF THE PERIOD. THIS IS THE FIRST RUN OF SIGNIFICANT
COOLING FROM THE ECMWF/GEM MODEL...AGAIN CONTRADICTING THE GFS
MODEL...SO WILL SEE HOW FUTURE MODEL RUNS HANDLE THIS SITUATION
BEFORE TRENDING STRONGLY ONE WAY OR THE OTHER. COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  90  56  86 /  20  40  40  20
CTB  53  84  53  82 /   0  30  30  10
HLN  57  89  55  85 /  50  40  40  30
BZN  54  90  52  87 /  30  30  30  30
WEY  41  78  39  76 /  40  40  40  30
DLN  52  81  49  78 /  40  40  40  30
HVR  56  90  57  89 /   0  40  40  10
LWT  54  86  54  83 /  10  40  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 5, 4:20 AM MDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MDT THU AUG 5 2010

MTZ009>014-044>055-061030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
420 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A THREAT FOR HAIL AND STRONG GUSTY WINDS WITH
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-061030-
BEAVERHEAD-MADISON-
420 AM MDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 5:37 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
537 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             NW JACKSON              45.37N 113.41W
08/05/2010  E0.25 INCH       BEAVERHEAD         MT   TRAINED SPOTTER

            WIND GUSTS LESS THAN 40 MPH AND PEA SIZED HAIL

&&

NJL
Local storm report, Aug 5, 5:43 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 PM MDT THU AUG 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     WISE RIVER              45.79N 112.95W
08/05/2010  M49.00 MPH       BEAVERHEAD         MT   MESONET

            WIND GUST MEASURED AT 49 MPH

&&

NJL
Special weather statement, Aug 5, 6:14 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
614 PM MDT THU AUG 5 2010

MTZ014-052-060100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
614 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 700 PM MDT...

AT 609 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF GALEN...OR 12 MILES SOUTHEAST OF
DEER LODGE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELENA...BASIN...
MONTANA CITY...EAST HELENA...WICKES...CORBIN...CLANCY...MARYSVILLE
AND CANYON CREEK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4633 11254 4635 11249 4633 11247 4639 11241
      4641 11233 4660 11230 4664 11233 4664 11240
      4668 11241 4684 11223 4661 11171 4609 11247
      4611 11250 4616 11253 4618 11259 4623 11260
TIME...MOT...LOC 0014Z 221DEG 45KT 4631 11252

MLS
Special weather statement, Aug 5, 6:51 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
651 PM MDT THU AUG 5 2010

MTZ014-052-053-060130-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
651 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND WESTERN BROADWATER COUNTIES UNTIL 730 PM
MDT...

AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF BOULDER...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MONTANA CITY...EAST
HELENA...CLANCY AND WINSTON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4673 11180 4653 11140 4614 11194 4629 11222
TIME...MOT...LOC 0051Z 221DEG 22KT 4632 11195

MLS
Special weather statement, Aug 5, 7:03 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
703 PM MDT THU AUG 5 2010

MTZ053>055-060145-
BROADWATER MT-GALLATIN MT-MEAGHER MT-
703 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN...EASTERN
BROADWATER AND SOUTHERN MEAGHER COUNTIES UNTIL 745 PM MDT...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF TOSTON...OR 25 MILES SOUTHEAST
OF TOWNSEND...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RINGLING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4657 11106 4645 11058 4603 11098 4612 11128
TIME...MOT...LOC 0104Z 203DEG 20KT 4618 11104

MLS
Special weather statement, Aug 5, 7:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
721 PM MDT THU AUG 5 2010

MTZ014-060200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
721 PM MDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 800 PM MDT...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHEAST OF GARRISON...OR 21 MILES WEST
OF HELENA...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE-HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MARYSVILLE AND CANYON
CREEK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4709 11249 4695 11193 4662 11230 4664 11233
      4664 11240 4669 11243 4669 11253 4670 11255
      4683 11257
TIME...MOT...LOC 0122Z 203DEG 20KT 4667 11246

MLS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:14 PM MDTSpecial Weather StatementTFXJefferson46 min
Aug 5, 6:51 PM MDTSpecial Weather StatementTFXBroadwater39 min
Aug 5, 7:03 PM MDTSpecial Weather StatementTFXMeagher42 min
Aug 5, 7:32 PM MDTSevere Thunderstorm WarningTFXLewis and Clark29 min
Aug 5, 8:20 PM MDTSpecial Weather StatementTFXMeagher40 min
Aug 5, 8:54 PM MDTSpecial Weather StatementTFXMeagher51 min
Aug 6, 3:11 PM MDTSpecial Weather StatementTFXBeaverhead, Madison64 min
Aug 6, 3:23 PM MDTSpecial Weather StatementTFXHill67 min
Aug 6, 4:06 PM MDTSpecial Weather StatementTFXGallatin39 min
Aug 6, 4:23 PM MDTSpecial Weather StatementTFXBlaine52 min
Aug 6, 4:59 PM MDTSpecial Weather StatementTFXBlaine61 min
Aug 6, 5:10 PM MDTSpecial Weather StatementTFXGlacier50 min
Aug 6, 5:11 PM MDTSpecial Weather StatementTFXBroadwater49 min

Nearby

Special Weather Statements in Montana, 2010Every special weather statement in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.